Winter Weather, Barber
- When
- December 17, 4:00 PM CST to December 18, 11:00 PM CST
- Where
- Barber forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A weak upper level shortwave moved east out of the Central Rockies in into the Central Plains Wednesday afternoon into Thursday morning, December 17th and 18th. As this shortwave approached, an area of low pressure developed and slowly deepened across the Texas Panhandle as the day progressed.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak upper level shortwave moved east out of the Central Rockies in into the Central Plains Wednesday afternoon into Thursday morning, December 17th and 18th. As this shortwave approached, an area of low pressure developed and slowly deepened across the Texas Panhandle as the day progressed. This increased moisture advection into central and western Kansas with an east to southeast flow across southwest Kansas. Lift increased in the mid-levels in the afternoon with precipitation starting across the KS/OK border around 3 PM. This area of precipitation spread northeast into the early evening hours. Precipitation initially started out as rain or a mix of rain and sleet, then quickly transitioned over to snow by sunset. A band of moderate to heavy snow stretched from Clark to Stafford counties and continued to train over this same area as the evening progressed. This band slowly dissipated by late evening. Scattered snow showers were observed across this same area and farther north of this first band around midnight leading to additional snowfall accumulations. Snow showers then tapered off from west to east by 4AM Thursday morning. By the time the snow ended, 2+ inches fell between the lines from Clark State Lake in Clark County to Shaffer in Rush County and from Buttermilk in Comanche County to Neola in Stafford County. Parts of northeastern Ford County also received over 2 inches of snow. The highest snowfall amount reported was 6 inches around Belpre in Edwards County. The remainder of Ford, Gray, and Hodgeman counties received 1-2 inches with the other surrounding counties receiving a trace to 1 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 17, 2:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 251 PM CST WED DEC 17 2014 ...UPDATED LONG TERM... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 205 PM CST WED DEC 17 2014 SHORT RANGE MODELS INDICATE A WEAK UPPER LEVEL SHORTWAVE TROUGH TRANSITIONING EAST ACROSS THE HIGH PLAINS OF KANSAS AND THE PANHANDLES OF TEXAS AND OKLAHOMA TONIGHT INCREASING PRECIP CHANCES FOR CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. AS THE SHORTWAVE APPROACHES, A DEVELOPING SURFACE LOW ACROSS NORTHEASTERN NEW MEXICO WILL SLOWLY DEEPEN AS IT BEGINS TO EDGE EASTWARD INTO THE PANHANDLES THIS EVENING. THIS WILL ENHANCE MOISTURE ADVECTION INTO CENTRAL AND WESTERN KANSAS WITHIN AN EAST TO SOUTHEASTERLY UPSLOPE FLOW, NOT TO MENTION INCREASING LIFT. BASED ON THE NAM AND OTHER SHORT TERM MODEL SOUNDINGS, LOW/MID LEVEL MOISTURE WILL CONTINUE TO INCREASE WITH VERTICAL PROFILES PROJECTED TO BECOME MORE SATURATED EARLY THIS EVENING. AS A RESULT, LOWER CLOUD DECKS ARE EXPECTED TO DEVELOP TOWARD 00Z WITH DRIZZLE OR LIGHT RAIN POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING WITH A SWITCHOVER TO SNOW LIKELY DURING THE LATER EVENING HOURS INTO THE OVERNIGHT TIME FRAME. THE BEST CHANCE FOR ACCUMULATING SNOW WILL BE ACROSS PORTIONS OF CENTRAL KANSAS WHERE THE BEST LIFT AND MOISTURE AVAILABILITY WILL BE. LESSER AMOUNTS ARE EXPECTED GENERALLY TO THE WEST AND SOUTHWEST. OVERALL SNOWFALL AMOUNTS MAY BE A CHALLENGE DUE TO WARMER GROUND AND THE LIKELY INITIAL LIQUID PRECIP TYPE. STILL, CONSERVATIVE QPF VALUES SUGGEST POTENTIAL SNOW AMOUNTS OF AROUND 1 TO 2 INCHES TOWARD CENTRAL KANSAS WITH SLIGHTLY LOCAL HIGHER AMOUNTS NOT OUT OF THE QUESTION IN THE VICINITY OF HAYS DOWN TO RUSH CENTER...AND POSSIBLY AS FAR SOUTH AS THE PRATT AREA. HAVE CONSIDERED ADVISORY HEADLINES BUT ONLY FOR A COUPLE OR SO COUNTIES IN CENTRAL KANSAS. THIS WILL BEAR WATCHING THIS EVENING. SNOWFALL WILL GRADUALLY COME TO AN END WEST TO EAST THROUGH THURSDAY MORNING. LOW TEMPERATURES TONIGHT ARE EXPECTED TO BE SIMILAR TO THIS MORNING'S LOWS WITH LITTLE CHANGE TO THE OVERALL AIRMASS ACROSS THE HIGH PLAINS. LOOK FOR LOWS DOWN INTO THE 20S(F) IN WEST CENTRAL KANSAS TO THE LOWER 30S(F) POSSIBLE IN SOUTH CENTRAL KANSAS. COLDER AIR WILL FILTER SOUTHWESTWARD INTO WESTERN KANSAS THURSDAY ON THE BACKSIDE OF A SURFACE LOW MOVING EASTWARD INTO NORTHERN OKLAHOMA. HIGHS WILL LIKELY STRUGGLE TO REACH THE 30S(F) ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS, ESPECIALLY IF ANY REASONABLE SNOW COVER IS PRESENT. THE MID TO UPPER 30S(F) ARE POSSIBLE IN EXTREME SOUTHWEST KANSAS WHERE LITTLE PRECIP IS EXPECTED TO FALL. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 247 PM CST WED DEC 17 2014 FOR THE EXTENDED PERIOD, A RELATIVELY DRY PATTERN WILL PERSIST THURSDAY NIGHT THROUGH EARLY NEXT WEEK. THE EXCEPTION IS A SLIGHT SHOWER CHANCE MONDAY DUE TO SUFFICIENTIENT MOISTURE AND A FAST MOVING COLD FRONT. THE GFS AND NAM ARE IN GOOD AGREEMENT ON THE LOW LEVEL RELATIVE HUMIDITY FIELDS FOR FRIDAY MORNING, SUGGESTING STRATUS ACROSS MUCH OF THE AREA AS WELL AS MID LEVEL COLD POOL INSTABILITY CLOUDS ON THROUGH THE REMAINDER OF THE DAY. THESE MOIST LAYERS LOOK WELL SEPARATED BY A DRY LAYER WHICH SHOULD GENERALLY PRECLUDE ANY PRECIPITATION WHICH MODELS ALSO REALLY DON'T SUPPORT. THE MAIN WAVE ON FRIDAY WILL DIG FARTHER SOUTH THAN THE CURRENT WAVE, PLACING ALL THE DYNAMIC FORCING FOR PRECIPITATION ALONG AND SOUTH OF THE RED RIVER. THROUGH THE REST OF THE PERIOD, THE THERMAL FIELDS WILL UNDERGO ONLY A SLIGHT MODERATION INTO THE UPPER 40S AND LOW 50S FOR HIGHS. THE EC/GFS DEVELOPS A DEEP CYCLONE ACROSS THE GREAT LAKES REGION BY AROUND TUESDAY. MEANWHILE DEEP NORTHWEST DRY FLOW ACROSS THE ROCKIES AND CENTRAL PLAINS WILL PERSIST WITH FAST MOVING COLD FRONTS POSSIBLE EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1103 AM CST WED DEC 17 2014 MVFR CIGS WILL BE POSSIBLE IN THE VICINITY OF ALL TAF SITES THIS AFTERNOON AS LOW LEVEL STRATUS BEGINS TO DEVELOP ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS EAST OF A DEVELOPING SURFACE LOW IN NORTHEASTERN NEW MEXICO. THE STRATUS IS EXPECTED TO LOWER AS LIGHT RAIN/SNOW DEVELOPS ACROSS THE AREA TOWARD THIS EVENING RESULTING IN POSSIBLE IFR CIGS/VSBYS OVERNIGHT. EAST TO SOUTHEASTERLY WINDS OF AROUND 10 TO 20KT WILL PERSIST THROUGH LATE THIS AFTERNOON AS THE AFOREMENTIONED SURFACE LOW BEGINS TO DEVELOP ACROSS NORTHEASTERN NEW MEXICO. WINDS WILL BECOME MORE NORTHEASTERLY TONIGHT AS THE SURFACE LOW BEGINS TO EDGE EASTWARD INTO THE PANHANDLES OF OKLAHOMA AND TEXAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 30 37 29 43 / 70 30 0 0 GCK 30 37 27 45 / 60 20 0 0 EHA 30 40 28 47 / 40 10 0 0 LBL 32 39 29 45 / 40 20 0 0 HYS 26 33 26 41 / 80 20 0 0 P28 32 37 30 42 / 70 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJOHNSON LONG TERM...RUSSELL AVIATION...JJOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 509 AM CST WED DEC 17 2014 KSZ030-031-043>046-061>066-074>081-084>090-181115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 509 AM CST WED DEC 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED SNOW RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDS WEATHER RISK... THURSDAY... LIMITED ICE ACCUMULATION RISK. LIMITED SNOW RISK. FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO
The national radar mosaic for the moment the first event began.
16 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553418, 553436, 553441, 553442, 553443, 553444, 553445, 553447, 553448, 553449, 553450, 553452, 553453, 553454, 553455, 553456.